Home | About IPJ | Editorial board | Ahead of print | Current Issue | Archives | Instructions | Contact us |   Login 
Industrial Psychiatry Journal
Search Articles   
    
Advanced search   
 


 
CASE REPORT
Year : 2010  |  Volume : 19  |  Issue : 2  |  Page : 134-135  Table of Contents     

Dysphagia due to tardive dyskinesia


1 Department of Psychiatry, Armed Forces Medical College, Pune, Maharashtra, India
2 Sri Ramamurthy Medical College, Bareilley, Uttar Pradesh, India
3 Base Hospital Delhi Cantt, New Delhi, India

Date of Web Publication28-Nov-2011

Correspondence Address:
Pookala S Bhat
Department of Psychiatry, Armed Forces Medical College, Pune - 411 040, Maharashtra
India
Login to access the Email id


DOI: 10.4103/0972-6748.90347

PMID: 22174539

Get Permissions

   Abstract 

Tardive dyskinesia (TD), neuroleptic-induced delayed onset movement disorder, remains an enigmatic phenomenon and a therapeutic challenge. Only a few cases of dysphagia also have been reported in world literature and to the best knowledge of the authors no case of TD manifesting as isolated dysphagia has been reported so far from India. We report a case of TD consequent to prolonged exposure to typical neuroleptics, manifesting as isolated dysphagia who responded well to a combination of Quetiapine, Donepezil and Vit E.

Keywords: Donepezil, dysphagia, tardive dyskinesisa


How to cite this article:
Bhat PS, Pardal P K, Diwakar M. Dysphagia due to tardive dyskinesia. Ind Psychiatry J 2010;19:134-5

How to cite this URL:
Bhat PS, Pardal P K, Diwakar M. Dysphagia due to tardive dyskinesia. Ind Psychiatry J [serial online] 2010 [cited 2014 Jul 25];19:134-5. Available from: http://www.industrialpsychiatry.org/text.asp?2010/19/2/134/90347

Tardive dyskinesia (TD) is a well-recognized adverse effect associated with long-term use of neuroleptic therapy. The reported cumulative incidence is up to 25% after four years of drug use. As per DSM IV, it is a group of involuntary movements of the tongue, jaw, trunk or extremities developed in association with the use of neuroleptic medication. [1] TD is hypothesized to be due to the super sensitivity of Dopamine receptors in the basal ganglia.

Soon after the discovery of neuroleptics, neurological side-effects of the extra-pyramidal type were reported. "Tardive Dyskinesia" appeared in the literature in the late 1950s. The first report was by Schoeneker in 1957 who described bucco-oral movements persisting after the neuroleptics were discontinued. [2] In 1964, Faurbye et al., proposed the term "Tardive Dyskinesia".

The disorder has expanded from the initial bucco-lingual-masticatory syndrome (rabbit syndrome) to include facial grimacing, blinking of eyes, movement of eyelids, axial hyperkinesia and difficulty in breathing. A few cases of dyspahgia have also been reported. [3],[4] Tardive dyskinesia remains an enigmatic phenomenon and a therapeutic challenge. We describe a case of dysphagia due to TD and its response to treatment with a combination of Quetiapine, Donepezil and Vit 'E'.


   Case Report Top


A 37-year-old serving army officer, a diagnosed case of schizophrenia for the last nine years, was on regular review and maintenance medication. Since he had two relapses due to poor drug compliance, he was on Inj. Haloperidol Decanoate every three weeks, and had achieved good remission.

Since the last one year he noticed a gradually increasing difficulty in swallowing liquid food. There was no felt difficulty to swallow solids and no odynophagia. There was no history of hand tremors, restlessness or abnormal involuntary movements of lips, tongue or neck. He was evaluated by the ENT surgeon, and the examination of the oropharynx and larynx was normal. While he was being considered for esophageal imaging studies, he was referred for routine psychiatric review.

Physical examination and mental status examinations were normal. Possibility of TD presenting as isolated dysphagia was considered, and Abnormal Involuntary Movements Score was 14. Maintenance drug was changed to Quetiapine 150 mg/day and was supplemented with Tab Donepezil 10 mg/ day, and Tab Vit E 400 IU/day. He responded to treatment quickly, became fully asymptomatic in eight weeks and is presently maintaining improvement.


   Discussion Top


Dysphagia in TD can be isolated or in combination with other bucco-lingual-masticatory features. Isolated dysphagia is rare, but it can be life-threatening also. [5] Tardive dyskinesia not only may be painful and disfiguring, but it can also predict poor outcome in schizophrenia. Although many treatments have been tried, none have proven completely efficacious. The best treatment even today is prevention.

A meta-analysis of the trials of cholinergic drugs by Tammenmaa et al., revealed that cholinergic drugs showed a minor trend for improvement of symptoms. [6] Paleacu et al., noted that Tetrabenazine was moderately effective. [7] Quetiapine was found to be effective by Navarro Pacheco et al.,. [8] Pham DQ and Plakogiannis recommended Vit E as a useful supplement. [9] Bergman et al., in a preliminary study of seven patients found that addition of Donepezil while on stable anti-psychotic therapy was associated with a clinically significant improvement in the symptoms. [10]

As one can see from the above data, a definite and reproducible therapeutic regimen has not yet been evolved for TD. Hence in our case of TD presenting with isolated dysphagia, a combination treatment was offered, and the patient has responded well. However, more case studies will be required before strongly recommending the above regimen for this disabling drug-induced illness.

 
   References Top

1.Pi EH, Simpson GM. Medication induced movement Disorders. In: Sadock BJ, Sadok VA, editors. Comprehensive text book of psychiatry. 7 th ed. Philadelphia: Lippincott Williams and Wilkins; 2000. p. 2265-71.  Back to cited text no. 1
    
2.Wolf MA, Yassa R, Llorca PM. Neuroleptic induced movement disorders; Historical perspective. Encephale 1993;19:657-61.  Back to cited text no. 2
[PUBMED]    
3.Hayashi T, Nishikawa T, Koga I, Uchida Y, Yamawaki S. Life threatening Dysphagia following prolonged neuroleptic therapy. Clin Neuropharmacol 1997;20:77-81.  Back to cited text no. 3
[PUBMED]    
4.Stewart JT. Dysphagia. Associated with Risperidone therapy. Dysphagia 2003;18:274-5  Back to cited text no. 4
    
5.Horiguchi J, Shingu T, Hayashi T, Kagaya A, Yamawaki S, Horikawa Y, et al. Antipsychotic induced life threatening esophageal dyskinesia. Int Clin Psychopharmacol 1999;14:123-7.  Back to cited text no. 5
[PUBMED]    
6.Tammenmaa IA, Sailas E, McGrath JJ, Soares-Weiser K, Wahlbeck K. Systematic review of cholinergic drugs for neuroleptic induced tardive dyskinesia: A Meta-analysis of randomized controlled trials. Prog Neuropsychopharmacol Biol Psychiatry 2004;28:1099-107.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  
7.Paleacu D, Giladi N, Moore O, Stern A, Honigman S, Badarny S.Tetrabenazine treatment in movement disorders. Clin Neurophamacol 2004;27:230-3.  Back to cited text no. 7
    
8.Navarro P BV, Montejo G AC, Martin C M. Utility of Quetiapine in tardive dyskinesia. Actas Esp Psiquiatr 2003;31:347-52.  Back to cited text no. 8
    
9.Pham D, Plakogiannis R. Vitamin E supplementation in Alzheimer's disease, Parkinson's disease, tardive dyskinesia and cataract: Part 2. Ann Pharmacotherapy 2005;39:2065-72.  Back to cited text no. 9
    
10.Bergman J, Dwolatzky T, Brettholz I, Lerner V. Beneficial effect of Donepezil in the treatment of elderly patients with tardive movement disorders. J Clin Psychiatry 2005;66:107-10.  Back to cited text no. 10
[PUBMED]  [FULLTEXT]  




 

Top
  
 
  Search
 
  
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Case Report
   Discussion
    References

 Article Access Statistics
    Viewed722    
    Printed114    
    Emailed1    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal